Alert archive / Texas / River Flood Warnings in 2007

River Flood Warning 23, NWS Midland/Odessa, TX

August 1, 2007Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 1, 2007, 10:06 AM CDT for Brewster County, Texas. It took effect at Aug 1, 2007, 2:36 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2007, 10:06 AM CDT (15:06 UTC)
In effect from
Aug 1, 2007, 2:36 PM CDT
Expired
Aug 1, 2007, 8:05 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
Major

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Johnson Ranch (TELT2).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KMAF 011506
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1006 AM CDT WED AUG 01 2007

...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN TEXAS... 

  RIO GRANDE AT JOHNSON RANCH AFFECTING BREWSTER COUNTY

HEAVY RAINFALL THAT OCCURRED TUESDAY AFTERNOON AND EVENING ALONG
THE RIO GRANDE RIVER...ITS TRIBUTARIES AND IN TERLINGUA CREEK FROM
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL RESULT IN
SIGNIFICANT RISES ON THE RIO GRANDE THIS AFTERNOON AND EVENING.
ALTHOUGH THE RIO GRANDE IS STEADY...OR FALLING IN SOME LOCATION
THIS MORNING...RUNOFF FROM THE HEAVY RAIN IS EXPECTED TO RESULT IN A
RAPID RISE AT THE CONFLUENCE OF TERLINGUA CREEK AND THE RIO GRANDE
THIS AFTERNOON...AND DOWNSTREAM THIS AFTERNOON AND EVENING.

THE RIO GRANDE AT JOHNSON RANCH WAS AT 8.3 FEET (2.5 METERS) AT 815
AM CDT THIS MORNING...IS EXPECTED TO RISE ABOVE FLOOD STAGE OF 15
FEET (4.6 METERS) THIS AFTERNOON...AND THEN CREST AROUND 20 FEET
(6.1 METERS) EARLY THIS EVENING.  THE RIVER IS EXPECTED TO FALL BACK
BELOW FLOOD STAGE AFTER MIDNIGHT.
 
ADDITIONAL FLOOD STATEMENTS WILL BE FORTHCOMING CONCERNING THE RIO
GRANDE AT JOHNSON CREEK THIS AFTERNOON OR EVENING...OR AS ADDITIONAL
INFORMATION BECOMES AVAILABLE. 
 
RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA.  IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT...WWW.WEATHER.GOV/MIDLAND...SELECT RIVERS AND LAKES AHPS UNDER
CURRENT CONDITIONS.

TXC043-020306-
/O.NEW.KMAF.FL.W.0023.070801T1936Z-070802T1752Z/
/TELT2.3.ER.070801T1936Z.070802T0000Z.070802T0552Z.NO/
1006 AM CDT WED AUG 01 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A 

* FLOOD WARNING FOR 
  THE RIO GRANDE AT JOHNSON RANCH.
* FROM THIS AFTERNOON TO THURSDAY AFTERNOON...OR UNTIL THE WARNING IS
  CANCELLED.
* AT 9:15 AM WEDNESDAY THE STAGE WAS 8.7 FEET (2.6 METERS).
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO
  RISE TO NEAR 19.9 FEET (6.1 METERS) BY THIS EVENING. THE RIVER WILL
  FALL BELOW FLOOD STAGE BY AFTER MIDNIGHT TONIGHT.
* IMPACT...AT 19.0 FEET (5.8 METERS)...MAJOR LOWLAND FLOODING BEGINS.
  FLOODING BEGINS TO OCCUR UPSTREAM IN COTTONWOOD CAMPGROUNDS AT 
  CASTOLON...AS STAGES AT EACH LOCATION ARE PRACTICALLY SYNONYMOUS.  
  MODERATE LOWLAND FLOODING BEGINS AT THE GAGE SITE...BUT NO DAMAGE 
  OCCURS.  THE GAGE IS INACCESSIBLE...AS RIVER ROAD IS IMPASSABLE AT 
  SEVERAL LOCATIONS.

$$
1 follow-up statement
000 
WGUS84 KMAF 020105
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT WED AUG 01 2007

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
TEXAS...
 
  RIO GRANDE AT CASTOLON RIVER GAUGE AFFECTING BREWSTER COUNTY
  RIO GRANDE AT JOHNSON RANCH AFFECTING BREWSTER COUNTY
  RIO GRANDE AT BOQUILLAS-RIO GRANDE VLG AFFECTING BREWSTER COUNTY

NO ADDITIONAL HEAVY RAIN HAS FALLEN OR IS EXPECTED.  THEREFORE THE
FLOOD WARNING HAS BEEN CANCELLED. 
 
THIS IS THE FINAL STATEMENT FOR THIS EVENT. 

FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC043-020135-
/O.CAN.KMAF.FL.W.0024.000000T0000Z-070803T1812Z/
/CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
805 PM CDT WED AUG 01 2007

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE AT CASTOLON RIVER GAUGE.
* AT 7:00 PM WEDNESDAY THE STAGE WAS 11.0 FEET (3.3 METERS).
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 12.9 FEET (3.9 
  METERS). THE RIVER WILL FALL TO 6.6 FEET (2.0 METERS) BY FRIDAY
  MORNING.


$$

TXC043-020135-
/O.CAN.KMAF.FL.W.0023.000000T0000Z-070802T1752Z/
/TELT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
805 PM CDT WED AUG 01 2007

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE AT JOHNSON RANCH.
* AT 7:15 PM WEDNESDAY THE STAGE WAS 10.5 FEET (3.2 METERS).
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 11.5 FEET (3.5 
  METERS). THE RIVER WILL FALL TO 6.6 FEET (2.0 METERS) BY FRIDAY
  MORNING.


$$

TXC043-020135-
/O.CAN.KMAF.FL.W.0022.000000T0000Z-070804T0043Z/
/BOQT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
805 PM CDT WED AUG 01 2007

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE AT BOQUILLAS-RIO GRANDE VLG.
* AT 7:00 PM WEDNESDAY THE STAGE WAS 8.4 FEET (2.6 METERS).
* FLOOD STAGE IS 13.0 FEET (4.0 METERS). 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 11.0 FEET (3.4 
  METERS). THE RIVER WILL FALL TO 7.2 FEET (2.2 METERS) BY FRIDAY
  MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 1, 4:51 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 4:51 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 AM CDT WED AUG 1 2007

.DISCUSSION...
IMPACT WEATHER CONCERNS THIS MORNING REMAIN THE POTENTIAL FOR
FLASH FLOODING ACROSS WESTERN ZONES AS WELL AS ELEVATED RIVER
LEVELS ALONG THE RIO GRANDE.

A COMPLICATED SITUATION PRESENTS ITSELF THIS MORNING. A PERSISTENT
UPPER DEFORMATION ZONE OVER THE SOUTHERN HIGH PLAINS WILL SHIFT
SLOWLY TO THE NORTHWEST TODAY. ABUNDANT MOISTURE THROUGHOUT THE
ATMOSPHERIC COLUMN REMAINS WITHIN THIS FEATURE...WITH PRECIPITABLE
WATER VALUES REMAINING IN THE 3 TO 5 CM RANGE.  LARGE SCALE ASCENT
ACROSS WESTERN ZONES LATER TODAY MAY BE ENHANCED SOMEWHAT AS A
MINOR SHORTWAVE TROUGH OVER CHIHUAHUA ROTATES NORTH...AND THIS
ALONG WITH DAYTIME HEATING AND OROGRAPHY SHOULD BE SUFFICIENT FOR
ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE
WESTERN HALF OF THE CWFA TODAY AND TONIGHT. SLOW MOVEMENT AND
EXPECTED HEAVY RAINFALL CAN BE EXPECTED OVER THESE AREAS. FARTHER
TO THE NORTH AND EAST...DRY AIR NOTED IN WATER VAPOR IMAGERY
TRANSLATING WEST OVER THE MIDDLE RIO GRANDE VALLEY SHOULD LIMIT
THE POTENTIAL FOR HEAVY RAINFALL OVER THE PERMIAN BASIN SOUTH
ACROSS THE LOWER TRANS PECOS. CONVECTION SHOULD PERSIST INTO THE
EARLY EVENING HOURS BEFORE BEGINNING A SLOW DECLINE. AS WESTERN
ZONES SAW SOME GOOD RAINS YESTERDAY...FFG VALUES REMAIN LOW...AND
GIVEN THE OVERALL SETUP THERE IS A HIGH LEVEL OF CONFIDENCE IN A
FLASH FLOOD THREAT FROM THE MARFA PLATEAU NORTH ACROSS THE DAVIS
AND GUADALUPE MOUNTAINS. WE HAVE RECONFIGURED THE FLASH FLOOD
WATCH TO GENERALLY WEST OF A QUEEN NM...ALPINE TX...TO LAJITAS TX
LINE THROUGH 1000 UTC TOMORROW.

AFTER MIDNIGHT...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DEVELOP OVER NORTHWEST TEXAS. A SHORTWAVE TROUGH...
APPARENT IN BOTH WATER VAPOR IMAGERY AND IN HAND ANALYSIS OVER WEST
CENTRAL KANSAS...IS EXPECTED TO TRANSLATE SOUTH ACROSS OKLAHOMA
TODAY. LIFT AHEAD OF THIS FEATURE SHOULD INDUCE A MODEST LOW LEVEL
JET OVERNIGHT...AND THIS IN TURN SHOULD AID IN CONVECTIVE
DEVELOPMENT AFTER MIDNIGHT OVER NORTHEASTERN ZONES. THE GFS SHOWS
THIS SCENARIO THE BEST...ALBEIT AFFECTED GREATLY BY CONVECTIVE
FEEDBACK. NEVERTHELESS...WE EXPECT THIS CONVECTION TO TRANSLATE
SOUTHWEST ACROSS THE CWFA THURSDAY MORNING AND AFTERNOON.
PRECIPITABLE WATER VALUES WILL REMAIN HIGH...CONSEQUENTLY HEAVY
RAINFALL WILL BE POSSIBLE OVER THE PERMIAN BASIN SOUTHWEST ACROSS
THE DAVIS MOUNTAINS THURSDAY. THE CURRENT FLASH FLOOD WATCH MAY NEED
TO BE EXTENDED IN TIME ANOTHER DAY AND STRETCHED NORTHEAST
DEPENDING ON THE EXTENT OF THIS EXPECTED CONVECTION AND THE EXTENT
OF HEAVY RAINS TODAY. CONVECTION SHOULD END FROM EAST TO WEST
DURING THE EVENING HOURS THURSDAY.

THEREAFTER...MODELS ARE CONSISTENT IN BUILDING UPPER HEIGHTS OVER
THE EASTERN CONUS. WITH THE UPPER DEFORMATION ZONE SHIFTING WEST
IN RESPONSE TO THIS INCREASING SUBTROPICAL UPPER RIDGE THIS WEEKEND...
CONVECTION SHOULD BE DIURNAL IN NATURE AND REMAIN OVER AND NEAR
THE ELEVATED HEAT SOURCES FRIDAY THROUGH SUNDAY. AN UPPER TROUGH
DEVELOPS OVER THE PACIFIC NORTHWEST EARLY NEXT WEEK...AND THIS
COULD SHUNT MONSOONAL MOISTURE BACK OVER AT LEAST THE WESTERN
CWFA EARLY NEXT WEEK...STAY TUNED.

THE NAM WAS PRETTY MUCH DISCOUNTED THIS MORNING AS ITS QPF FIELDS
DONT MATCH UP WITH CURRENT CONDITIONS. WE HAVE INCREASED QPF OVER
HPC GUIDANCE TODAY OVER THE DAVIS AND GUADALUPE MOUNTAINS GIVEN
THE ABOVE REASONING. DRY AIR WORKING INTO THE SOUTHEASTERN CWFA MAY
LIMIT QPF A BIT MORE THAN WHAT GUIDANCE SUGGESTS...AND WEVE
LOWERED AMOUNTS ACCORDINGLY. THE GFS SEEMS TO HAVE A BETTER HANDLE
ON THE SITUATION BUT MAY BE OVERPLAYING THE CONVECTIVE SCENARIO
TOMORROW AND HAVE ADJUSTED HPC QPF DOWN A BIT. THE GREATEST POPS
WERE MORE OR LESS DRAWN TO FIT THE GREATEST QPF... WITH HEAVY RAIN
INDICATED WHERE 6HR QPF EXCEEDS 0.30 INCHES. PRECIP AND CLOUD
COVER WILL MODULATE TEMPERATURES AGAIN TODAY AND TOMORROW...WITH
HIGHS STAYING FAIRLY CLOSE TO PERSISTENCE AND LOWS TOWARD THE
COOLER SIDE OF THE GUIDANCE ENVELOPE. THEREAFTER...A WARMUP IS
INDICATED THIS WEEKEND AS TEMPERATURES IN THE MIDLEVELS WARM...BUT
EVAPOTRANSPIRATION MAY TAKE A DEGREE OR THREE OFF WHAT GUIDANCE
SUGGESTS. LASTLY...THE GFS LOOKS REASONABLE FOR DEWPOINTS AND
WINDS...ALTHOUGH WE DID ADJUST FOR MODEL NOCTURNAL WIND BIASES AND
GAP WINDS THROUGH GUADALUPE PASS.

&&

.HYDROLOGY...
ELEVATED FLOWS CONTINUE ALONG THE RIO GRANDE FROM ABOVE PRESIDIO
DOWNSTREAM PAST BIG BEND NATIONAL PARK. AS RUNOFF FROM RAINS
YESTERDAY ARE ROUTED DOWN TRIBUTARIES AND INTO THE RIVER...THESE
ELEVATED FLOWS SHOULD PERSIST TODAY...WITH THE POTENTIAL FOR A FEW
GAUGES TO GO INTO MINOR FLOOD. ADDITIONAL RISES ARE EXPECTED AS
RUNOFF FROM RAINS TODAY THROUGH THURSDAY ARE ROUTED INTO THE RIO
GRANDE...WITH THE NET RESULT BEING LEVELS NEAR OR PERHAPS A BIT
ABOVE FLOOD STAGE THROUGH THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              87  69  81  68  /  30  40  50  40
CARLSBAD NM                86  69  84  68  /  60  40  40  30
DRYDEN TX                  93  72  90  71  /  40  30  50  60
FORT STOCKTON TX           90  71  87  67  /  50  30  60  60
GUADALUPE PASS TX          82  60  79  61  /  70  50  40  30
HOBBS NM                   85  67  82  66  /  50  40  40  30
MARFA TX                   80  66  79  63  /  70  50  40  50
MIDLAND INTL AIRPORT TX    88  68  82  68  /  40  40  50  40
ODESSA TX                  88  68  84  68  /  40  40  60  40
WINK TX                    93  70  88  68  /  50  40  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 3 AM EARLY THIS MORNING TO 5 AM MDT
     THURSDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...FLASH FLOOD WATCH FROM 4 AM CDT /3 AM MDT/ EARLY THIS MORNING TO
     6 AM CDT /5 AM MDT/ THURSDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
     PLATEAU...PRESIDIO VALLEY...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

49/70
Hazardous weather outlook, Aug 1, 4:39 AM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CDT WED AUG 1 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
439 AM CDT WED AUG 1 2007 /339 AM MDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. THE BEST CHANCE FOR
RAIN WILL BE IN THE FAR WESTERN AREAS NEAR THE MOUNTAINS IN
CLOSER PROXIMITY TO THE UPPER LOW AND WHERE UPSLOPE FLOW WILL BE
THE STRONGEST. HEAVY RAIN IS CERTAINLY STILL A CONCERN AND A FLASH
FLOOD WATCH WILL REMAIN IN EFFECT FROM THE PRESIDIO VALLEY AND
MARFA PLATEAU NORTH INTO THE GUADALUPE MOUNTAINS.

RIVER LEVELS ALONG THE RIO GRANDE REMAIN HIGH AND TRIBUTARIES ARE
LIKELY RUNNING WITH WATER. ADDITIONAL HEAVY RAIN TODAY AND OR
TONIGHT COULD PROLONG FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POSSIBILITY OF HEAVY RAIN WILL INCREASE ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS EARLY THURSDAY INTO FRIDAY MORNING.
DEPENDING ON HOW THIS RAIN DEVELOPS ADDITIONAL FLASH FLOOD WATCHES
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER LOCAL
OFFICIALS SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND
FLASH FLOODING THROUGH FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:30 PM CDTRiver Flood WarningMAFPresidio15 hr
Jul 31, 11:24 PM CDTRiver Flood WarningMAFBrewster21 hr
Aug 1, 5:19 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more62 hr
Aug 1, 10:17 AM CDTRiver Flood WarningMAFBrewster10 hr

Nearby

River Flood Warnings in Texas, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.